Winter Storm, Emmet
- When
- February 24, 3:00 AM CST to February 25, 5:00 PM CST
- Where
- Emmet forecast zone
- Property damage
- $250,000
- Reported by
- Trained Spotter
- Coordinates
- 43.378, -94.678 (the zone’s center; the record gives no point)
A major winter storm affected Iowa through the 24th and 25th of February. A powerful upper low moved onto the west coast during the middle of the week, and advanced east through the Rockies during the end of the week.
Every event with a place to put it; 46 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A major winter storm affected Iowa through the 24th and 25th of February. A powerful upper low moved onto the west coast during the middle of the week, and advanced east through the Rockies during the end of the week. Strong warm air advection took place over the top of a shallow polar airmass that was in place over Iowa. The east-southeasterly flow at the surface drew cool and dry air into the state from the east, setting the stage for a significant ice storm. The main area of precipitation overspread the state during the early morning hours of the 24th and persisted through much of the 25th. Initially, very warm air aloft meant that the precipitation fell in the form of freezing rain and sleet. The central and northeast sections of the CWA were most effected with the ice as the southwest warmed to just above freezing. Ice accumulations ranged from around one quarter of an inch or so along a Carroll to Centerville line, to between one half and on inch over the northeast part of the CWA in the Waterloo, Tama, Marshalltown, to south of Mason City areas. Widespread tree and power line damage was reported across much of the northeast two thirds of the CWA. Reports of 345 KV lines down were received from Tama and Black Hawk Couties. During this time, easterly winds were blowing in the 20 to 40 MPH range, exacerbating the problem. Tama County reported 75 miles of power lines down. Butler County reported at least 250 power poles snapped already by the evening of the 24th. At the height of the storm, at least 265,000 customers were without power. Interstate Power and Light Company reported that 1000 miles of transmission line was down at one point and 2000 utility poles were snapped in their area covered by Alliant Energy. MidAmerica Energy reported 360 miles of transmission line down and 1600 utility poles snapped in their area. Final damage figures for the three utility entities involved in the ice storm were $70,000,000 damage to Alliant Energy equipment, $36,000,000 damage to MidAmerica Energy equipment, and $32,000,000 damage to Rural Electric Cooperative equipment. These figures are statewide figures and therefore were not entirely within the Des Moines CWA. The freezing rain changed over to sleet, and eventually snow late on the 24th into the 25th. Six to twelve inches of snow was common across much of Iowa northwest of a Bedford, to Des Moines, to Grundy Center line. Some of the heavier amounts include 11.5 inches at Algona in Kossuth County, and 10 inches at Dana in Greene County and Estherville in Emmet County. Along with the snow, many areas reported occasional visibility near zero in blowing snow on the night of the 24th into the 25th. Travel became very hazardous with many roads closed due to the combination of snow, blowing snow, fallen wires, and fallen trees. Numerous activities were canceled on the 25th as well. By the afternoon of the 25th, Iowa Governor Chet Culver had already given 60 counties the state disaster declaration by the afternoon following the storm. Subsequently, 46 of the counties, mostly in northeast Iowa, received a Presidential Disaster Declaration. Some of the hardest hit areas were in Poweshiek, Marshall, Tama, and Black Hawk Counties. Costs in the city of Waterloo, for example, were over $2,000,000 during the first week after the storm. This winter storm went into the books as one of the worst winter storms in many years. Although ice storms are not documented all that well, this storm appears to be the worst ice storm in Iowa in the past 40 years due to the large areal extent of the storm. Farther to the south and west the precipitation fell as rain. Enough rain fell to cause some minor flooding on the Chariton and Middle Rivers. The Middle River crested about a foot over flood state in Indianola, while the Chariton River crested a little over 2 feet over flood stage in Chariton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 23, 3:57 PM CST, 11 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 357 PM CST FRI FEB 23 2007 .SYNOPSIS... LG WV TROUGH AND SEVERAL EMBEDDED SHRT WVS FINALLY MARCHING TOWARD ROCKIES WITH PLENTY OF DPVA IMMEDIATELY AHEAD. FARTHER E INTO IA...VERY STRONG THETA-E ADVECTION IN PLACE AND GENERATING SCT CONVECTIVE SLEET/HAIL THUNDERSTORMS...NEAR SVR AT TIMES. FRONTOGENETICAL FORCING ALSO HELPING THINGS TO OUR N AND E. RECENT SOUNDINGS SHOWING VERY STEEP LAPSE RATES ABOVE H8 WITH MUCAPES APPROACHING 500 J/KG. EFFECTIVE SHEAR NOT QUITE ADAQUATE TO GET THESE ROTATING...BUT CLOSE. && .SHORT TERM...TONIGHT THROUGH SUN NIGHT WE HAVE THE FULL CIRCLE OF PROBLEMS TO CONSIDER THIS AFTERNOON WITH WINTER WX...CONVECTION AND FLOODING ALL ON THE TABLE. STRONG ISENT LIFT NOTED ABOVE CONTINUES THROUGHOUT THE NIGHT SO EXPECT SEVERAL WVS OF CONVECTIVE MIXED TYPE PCPN. SHOULD PREDOMINATELY BE SLEET OR RAIN THIS EVENING...BUT WILL TRANSITION TO FRZG RAIN/SLEET OR EVEN SOME SNOW OVERNIGHT...ESPECIALLY NERN PORTIONS WHERE WET BULBS SHOULD REMAIN BELOW ZERO. VERY DEEP AND STRONG KINEMATIC AND THERMODYNAMIC FORCING IS IN PLACE BY SAT AS UPPER LOW APPROACHES. 310K SFC SHOWS VERY STRONG UVM AND MOISTURE TRANSPORT WITH LOW STATIC STABILITIES MUCH LIKE YESTERDAY. EXPECT AN IMPRESSIVE PCPN SHIELD LATER SATURDAY AS PCPN TRANSITION LINE MOVES SWD. WINDS WILL BE QUITE GUSTY AROUND THIS TIME AS WELL...SO COULD SEE TREE AND POWER LINE DAMAGE AFTER SEVERAL TENTHS OF AN INCH OF ICE ACCUMS. SNOW WILL THEN BEGIN PILING UP AROUND THIS TIME TOO MAKING MATTERS WORSE...ALTHOUGH THE WINDS SHOULD DIMINSH SOMEWHAT AS SFC LOW GETS CLOSER LATE TOWARD DAYBREAK SUN. SOUNDINGS ARE STILL A MESS AND FLOATING AROUND CRITICAL 0-4C TEMPERATURES...BUT PRESENT THOUGHTS ARE THAT PCPN WILL SWITCH TO ALL SNOW OUTSIDE OF SERN SECTIONS BY SAT EVE. WORRIED ABOUT ICE INTRODUCTION NEAR DRY SLOT SERN SECTIONS...HENCE HOLDING ONTO MIXED PCPN LONGER...SO CONFIDENCE EVEN LOWER THERE THAN OTHER LOCATIONS. HAVE BLENDED NAM/GFS COBB OUTPUTS FOR SNOW AMOUNTS...DIMINISHED SOMEWHAT DUE TO WIND SPEED AND FRAGMENTATION INTO EARLY SUN. THIS ENDS UP IN GOOD AGREEMENT WITH PREVIOUS FCST AND STILL POINTS TO 6-12 AMOUNTS IN WARNING. WILL NOT CHANGE HEADLINES AT THE MOMENT. EXCELLENT WARNING ALREADY IN PLACE...AND WORSE CONDITIONS IN WATCH AREA DO NOT LOOK TO HAPPEN UNTIL LATE IN 3RD PERIOD...SAT AFTERNOON...WITH PERSISTENT UNCERTAINTY. MAY VERY WELL NEED OTHER WINTER HEADLINES SOUTH OF WATCH...BUT THAT CAN BE LEFT FOR LATER PACKAGES WHEN DETAILS BETTER PINNED DOWN. WITH STRONG WARM ADVECTION...DO NOT EXPECT MUCH TEMPERATURE CHANGE TONIGHT. THIS FLAT TREND SHOULD CONTINUE INTO SUN WITH CLOUDS...PCPN AND ELY WNDS NOT ALLOWING MUCH CHANGE UNTIL SYS BEGINS PULLING AWAY BY THAT TIME. .LONG TERM...MON THROUGH FRI NO BIG CHANGES IN THIS PERIOD. VERY LIGHT SNOW OR FLURRIES MAY LINGER NERN SECTIONS MONDAY...BUT MAIN FOCUS WILL BE ON SYS FOR LATER NEXT WEEK. GFS/GEFS/ECMWF HAVE THE SAME GENERAL IDEA LIFTING STRONGER SHRT WV THROUGH NRN PLAINS THU IN BROADER LG WV TROUGH. GEM DOES NOT HAVE THIS EMPHASIS SO WILL FOLLOW BLEND OF OTHER MODELS. THUS HAVE GONE WITH RAIN/SNOW CHANCES WED THROUGH THU NIGHT...LINGERING A BIT LONGER THAN SUGGESTED BY HPC DUE TO GEFS INFLUENCES AND WHAT IS TYPICALLY A SLOWER MOVEMENT WITH LG WV TROUGHS OF THIS MAGNITUDE. && .HYDROLOGY... 24HR QPF INTO NCRFC MODELS...ALL UNDER AN INCH FROM THIS MORNING...ONLY REFLECT WITHIN BANK RISES. 72HRS WORTH OF QPF 18Z DOES PRODUCE SEVERAL GAGED SITES ABOVE FLOOD STAGE...BUT THERE IS STILL CONSIDERABLE UNCERTAINTY IN PCPN TYPE AND HOW MUCH WILL RUNOFF. THUS WILL NOT CARRY ANY HYDRO HEADLINES FOR THE TIME BEING BUT THIS SITUATION WILL HAVE TO BE MONITORED. MOST GAGED SITES ARE RUNNING AT 75TH PERCENTILE OR GREATER WHERE LIQUID PCPN MORE FAVORED...AND IOWA DAILY SOIL EROSION PROJECT DOES DEPICT FAIRLY SATURATED CONDITIONS IN OUR S CENTRAL/SERN COUNTIES. SHOULD SEE PLENTY OF PONDING WATER ON ROADS AND FULL DITCHES AT A MINIMUM. && .DMX WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING THROUGH 6 PM SUN ROUGHLY ALONG AND N OF SAC CITY TO TAMA LINE. WINTER STORM WATCH SAT NIGHT THROUGH SUN MORNING FROM KDNS-KAIO...THROUGH KAMW/KDSM...TOWARD KGGI. && SMALL/BOKSA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 342 PM CST FRI FEB 23 2007 IAZ004>007-015>017-023>028-033>039-049-050-242145- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-MARSHALL-TAMA- 342 PM CST FRI FEB 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN PORTION OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGH 5 PM. A FEW STORMS COULD PRODUCE HAIL UP TO THE SIZE OF QUARTERS AND MINOR ACCUMULATIONS OF SLEET. A MIXTURE OF FREEZING RAIN...SLEET...AND SNOW WILL REDEVELOP LATER THIS EVENING. AN ICE ACCRETION OF BETWEEN A QUARTER TO ONE HALF INCH IS POSSIBLE OVERNIGHT. SNOW ACCUMULATIONS ARE EXPECTED TO BE MINOR TONIGHT. A WINTER STORM WARNING IS IN EFFECT FOR THE AREA THROUGH SUNDAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A MIXTURE OF FREEZING RAIN...SLEET...AND SNOW WILL CHANGE TO ALL SNOW DURING THE AFTERNOON SATURDAY WITH A ONE TO TWO TENTH INCH ACCRETION OF ICE POSSIBLE. SNOW WILL CONTINUE SATURDAY NIGHT INTO SUNDAY WITH AN ACCUMULATION OF 7 TO 13 INCHES EXPECTED. ADDITIONALLY...A STRONG NORTHEAST WIND WILL DEVELOP CAUSING BLOWING AND DRIFTING SNOW SATURDAY NIGHT AND SUNDAY AND MAY POSE A SIGNIFICANT HAZARD IF ICE IS STILL ON POWER LINES AND TREES. A WINTER STORM WARNING IS IN EFFECT FOR THE AREA THROUGH SUNDAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND WITH THE FORECAST OF SIGNIFICANT ICING AND SNOW...REPORTS OF SNOW OR ICE ACCUMULATION WILL BE APPRECIATED. IAZ044>048-057>062-070-071-242145- CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-POLK- JASPER-POWESHIEK-CASS-ADAIR- 342 PM CST FRI FEB 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR TONIGHT. A FEW STORMS MAY PRODUCE HAIL TO THE SIZE OF NICKELS WITH SOME SLEET ACCUMULATION AS WELL. RAINFALL AMOUNTS WILL BE LESS THAN A TENTH OF AN INCH THROUGH EARLY EVENING WITH AN ADDITIONAL QUARTER INCH OR MORE POSSIBLE OVERNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH MID AFTERNOON. HAIL UP TO THE SIZE OF NICKELS IS POSSIBLE. HEAVY RAINFALL IS POSSIBLE WITH AMOUNTS EXCEEDING AN INCH. THE HEAVY RAIN FALL WILL LIKELY FILL DITCHES WITH WATER AND CAUSE STANDING WATER ON ROADS WITH POOR DRAINAGE. SOME RIVERS MAY REACH OR EXCEED FLOOD STAGE BY EARLY NEXT WEEK. IN ADDITION...RAIN WILL CHANGE TO SNOW BY LATE SATURDAY AFTERNOON OR EVENING WITH HEAVY SNOWFALL POSSIBLE SATURDAY NIGHT INTO SUNDAY. AN ACCUMULATION OF 5 TO 8 INCHES IS LIKELY BY MIDDAY SUNDAY. STRONG NORTHEAST TO NORTH WIND WILL DEVELOP CAUSING SOME BLOWING AND DRIFTING OF SNOW SATURDAY NIGHT AND SUNDAY. A WINTER STORM WATCH IS IN EFFECT FOR THE AREA THROUGH SUNDAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND WITH THE FORECAST OF SIGNIFICANT ICING AND SNOW...REPORTS OF SNOW OR ICE ACCUMULATION WILL BE APPRECIATED. IAZ072>075-081>086-092>097-242145- MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE- WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 342 PM CST FRI FEB 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN PORTION OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR TONIGHT. A FEW STORMS MAY PRODUCE HAIL TO THE SIZE OF NICKELS WITH SOME SLEET ACCUMULATION AS WELL. RAINFALL AMOUNTS WILL BE LESS THAN A TENTH OF AN INCH THROUGH EARLY EVENING WITH AN ADDITIONAL QUARTER INCH OR MORE POSSIBLE OVERNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS ARE EXPECTED ON SATURDAY. SEVERE WEATHER IS NOT EXPECTED. HEAVY RAINFALL IS POSSIBLE WITH AMOUNTS EXCEEDING AN INCH. THE RAINFALL WILL LIKELY FILL SOME DITCHES WITH WATER AND CAUSE STANDING WATER ON ROADS WITH POOR DRAINAGE. SOME RIVERS MAY REACH OR EXCEED FLOOD STAGE BY EARLY NEXT WEEK. SNOW WILL DEVELOP SATURDAY NIGHT AND CONTINUE INTO SUNDAY WITH THE POTENTIAL FOR LIGHT TO MODERATE SNOWFALL ACCUMULATIONS. STRONG NORTHEAST TO NORTH WINDS WILL DEVELOP CAUSING MINOR BLOWING AND DRIFTING OF SNOW SATURDAY NIGHT AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND REPORTS OF SNOW OR ICE ACCUMULATION WILL BE APPRECIATED. FAB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
923 PM CST FRI FEB 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HEAVY SLEET N CLARKSVILLE 42.79N 92.67W
02/23/2007 M0.50 INCH BUTLER IA TRAINED SPOTTER
CONTINUOUS SLEET FROM 3 PM TO 730 PM WITH THUNDER
&&
RDONAVONThe national radar mosaic for the moment the first event began.
46 winter storm, 7 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, February 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 9168, 9169, 9170, 9171, 9172, 9173, 9174, 9175, 9177, 9178, 9179, 9181, 9182, 9183, 9184, 9185, 9187, 9188, 9189, 9190, 9192, 9193, 9194, 9195, 9196, 9197, 9198, 9199, 9200, 9201, 9202, 9203, 9204, 9205, 9206, 9207, 9208, 9209, 9210, 9211, and more.